• New side effects while almost done with chemo?

    Asked by nancyjac on Friday, February 24, 2012

    New side effects while almost done with chemo?

    I've finished 4 of 6 rounds of TCH. 2 weeks after 4th treatment, my feet and ankles became swollen. And my legs in general are suddenly getting tired and sore. I have to stop every couple hundred feet when I am walking, or sit down for a couple of minutes if I have been standing more than a couple of minutes. Haven't had a problem with either of these things since I started chemo until now. Anybody else develop these or other new side effects for the first time well into treatment?

    12 Answers from the Community

    12 answers
    • leepenn's Avatar

      You sound anemic!!!! Are you out of breath when you have to stop walking? Talk to your health care providers about this!!! I totally had this side effect - I'd go up one flight of stairs and have to rest before walking down the hall to my office... Bah - not fun. For me, it was manageable... but not fun. Sometimes, I just had to close my office door and lay down for a few minutes.

      Anyway, one of the big challenges I had with my last two cycles of treatment was how much worse the second to last one was compared to the others... and then how much worse the last one was compared to the others... The last cycle really knocked me down. I'm sure I got really low on the hemoglobin... I had major fatigue... and nausea.

      Ankles swollen - talk to your doc for sure!!!! In fact, I would say that one is worthy of a phone call to the clinic TODAY!

      Good luck. I'm sorry you're dealing with these side effects. They suck!

      over 4 years ago
    • attypatty's Avatar

      Yes, but these symptoms were actually from anemia which I developed as a side effect of the chemotherapy. In other words, the chemotherapy drugs caused my red blood counts to get so low (hmg was 6.9) that I became anemic. The low red blood cell counts caused the weakness in the legs, shortness of breath, headaches, and severe fatigue. Have you checked your blood test results? Reviewed them with your onc? When the red blood counts get low enough, you will probably have a blood infusion before getting another round of chemotherapy. This happened to me twice during the treatment so far. It seems to be a pattern that each week, the red blood counts get lower and lower, I get a transfusion that bounces them back up, then in three or four weeks, the counts get low enough to need another transfusion. I wish you well - it seems to be just another pattern with the cycles of fighting BC.

      over 4 years ago
    • nancyjac's Avatar

      I had lab work just a couple of days ago. My HGB was 10.7. It has been getting a little lower each time but onc nurse told me they don't typically add iron infusion until it gets down below 7. I don't have any shortness of breath, just the soreness in the legs. It's not as bad today as it was yesterday and it seems to the worst when I first get up in the morning. After I've been up and moving around for a while, it's not as bad.

      Lee, I have my next to last chemo on Tuesday. For the most part the side effects have been a little less severe each cycle. Sure hope the last two aren't worse as yours were. I've been thinking I was pretty much over the hump, but now I'm thinking maybe not so much :-(

      over 4 years ago
    • TomLand's Avatar

      I have experienced swelling in feet/legs from chemo (15 treatments of Gemzar to date) and I suspect the pain in your legs is connected with the swelling you are experiencing. It is more difficult to see swelling in the legs. You definitely want to talk with your Doc. My oncologist referred me back to my primary care Doc for treatment of the swelling. Treatment is two pronged. I now use support stockings and take 'water pills' which keep the swelling under control but do not prevent it.

      It appears the other issue has been addressed. Please talk to your Doc about the swelling. It can get worse quickly.

      over 4 years ago
    • Keephopealive's Avatar

      On my 3rd cancer bout within 12 years, I have learned cancer and chemo and surgery come back to get you years down the road besides the immediate.

      My feet are so swollen I can only wear a few of my shoes.

      over 4 years ago
    • po18guy's Avatar

      Chemotherapy, in many cases, does tend to make you progressively worse. It is toxic, and in my case, was killing me almost as fast as the cancer was. The toxicity of chemotherapy is generally cumulative, so it will "add up" as you progress. The particular recipe that I was on caused my calves and ankles to swell to the point that I thought they would burst. I had to sleep on the floor with my legs up on an Ottoman. Other side effects may also arrive, depending upon the type and amount, as well as the combination of chemo drugs that doctor uses in your case. Those additional side effects may range from mild to serious. Please keep doctor apprised of the seriousness of your side effects, as well as of any new effects as they arrive. Certain side effects may tell doctor that you are approaching your limit.

      As to your feet and legs, I strongly suggest that you purchase some "compression hosiery." These are highly elastic socks that compress your legs and feet, forcing the fluid (swelling) up and out of the lower limbs. Sleeping with your legs elevated also helps with natural draininage of the fluids. You may very well also have to stop during the day and put your feet up to allow the swelling to subside. Compression hosiery is very difficult to pull on the first few times, but makes a huge difference in your day-to-day comfort.

      You might also Google the drugs that you are on and make note of the common side effects. If you are in active treatment, as opposed to maintenance, your side effects will tend to build up. Chemotherapy is not always, but can be very tough to endure. However, one must compare that to the overall battle they are fighting. Certain practices, such as elevating your feet, as well as some additional medications may very well help to ease your journey.

      over 4 years ago
    • lbardos' Avatar

      I had the same regimen you are on. My leg muscles felt very stiff and it was very hard to walk and climb stairs. This was definitely due to anemia and resolved within a month of my last treatment.

      The leg swelling concerns me. The Herceptin can cause damage to the heart. Have you been getting Muga or Echo scans to see if your heart is tolerating the drug? I would definitely call the doctor and have him look at the swelling.

      Good luck!

      over 4 years ago
    • nancyjac's Avatar

      I had a Muga scan just before I started chemo but not since. The swelling and leg soreness have subsided somewhat, but not completely gone. I have an appointment with my oncologist Tuesday morning and will definitely discuss with her, especially as it may relate to anemia or reaction to the Herceptin.

      Thanks you all for your feedback on this.

      over 4 years ago
    • nancyjac's Avatar

      Was suppose to have 5th round of chemo today, but onc was concerned about swelling in lower legs so she postponed it and ordered an echo cardiogram and venus dopler on legs. Both were neg for any heart or circulatory problems so having chemo tomorrow. I remembered that I had something similar last summer (before cancer diagnosis) and after ruling some other stuff out, my PCP concluded it was an allergic reaction to something but we never did figure out what.

      over 4 years ago
    • nancyjac's Avatar

      Got my 5th chemo treatment yesterday after waiting around for a couple of hours for the cardiologist to give the official word that my echocardiogram showed no problems. Was put on lasix short term to get rid of the swelling in my feet, ankles, and lower legs. Seems to be working. After just the first dose, the lower legs are not as bad and I am actually starting to see my ankle bone again. Of course I'm in the bathroom every 20 minutes. Onc thinks this may just be from the dexmethosone I take for a few days around each chemo cycle plus getting too much salt from eating a lot of canned soup and other pre-packaged food when I don't feel up to cooking from scratch.

      over 4 years ago
    • carolyn1827's Avatar

      Yes I have experience tiredness. I just finished my 4th round of Chemo Thank you Lord. My thighs feels extremely tired after walking from my living room to kitchen. My taste buds have disappeared, everything taste like metallic, rubber, powder and mesquite. One thing that really helps is getting down the water. I drink 10 8oz glasses of liquids a day. It's been a week and few days since my last round and the tiredness is getting worse by the day. I try and do leg exercises while lying down. My worst problem is my eye twitches, hand throbs and my body itches, can't seem to get relief from that.

      over 3 years ago
    • Abulghasem's Avatar

      Yes, I am experiencing the same but only after I finished the second 5 days round from at least six more rounds to come. In the mornings, my feel are pittifully gaunt and when I get to my PC the legs and ankles start swelling. This is usually when mu urination is very light green. When my urination is light brownish then I have no swelling and I take it that the kidneys function better. I cleanse them with parsley joice ( brewing) from time to time and it hals to some extent. This time seems to be a new experience and I will have to watch it regularly.

      over 3 years ago

    Help the community by answering this question:

    Create an account to post your answer Already have an account? Sign in!

    By using WhatNext, you agree to our User Agreement, and Privacy Policy

    Read and answer more inflammatory breast cancer questions.  Also, don't forget to check out our Inflammatory Breast Cancer page.